Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Do GERD sufferers experience palpitations? Abdominal pain after eating. Heart racing. Burping.

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 593 Questions
I am an 19 year old male that has been dealing with various health issues lately and I really need some reassurance at this point. I don't smoke or drink. A few years ago I was rushed to the ER because of chest pains and I was diagnosed with esophageal spasm and GERD. I was put on Zantac 300 mg and it took the pain away for a long while. I continued to eat crappy food (pizza, hamburgers, spicy food) and started having pains that the Zantac could no longer take away. For months I ate better and cut down on my portions which helped a lot. All of a sudden, the pains returned

about a month ago, my GERD reached all new levels of intensity. I went back to the ER to make sure it wasn't anything serious and I was admitted to have tests run. I was placed in the telemetry unit stayed for a week with my heart constantly being monitored and vitals taken. They ran a few EKG's, nuclear stress test, chest X-ray, chest CT Scan, and a chest ultrasound. I was released after my results came back and I was told that my heart was fine. After my release from the hospital my primary physician recommended I have an Upper GI done. It showed GERD but nothing else.

For the past 3 weeks my stomach has been burning intensely after eating anything and I get a ton of intestinal gas and cramping that is made worse by sitting and walking. I spend a lot of time on the computer which only makes the pain worse. I get the most relief by reclining in my bed. Just yesterday I went back to the ER because my heart was racing as soon as I stood up or walked around. They ran another EKG, Chest Xray, and blood work and I was released a few hours later with a beta-blocker (Atenolol 25mg). It has really helped with the racing of my heart but I still get plenty of palpitations when lying down. I was told to skip a dose of Atenolol if my heart rate was under 60. When lying down, I have measured my heart rate using an oximeter and it has reached as low as 48 BPM when I am extremely relaxed and about to sleep. I certainly prefer my heart rate to be lower than racing like it was earlier, but is it normal to be this low when lying down? My blood pressure isn't too fantastic either (136/90) while on this new medication. I feel like I am about to lose my mind.

I have read that other GERD sufferers experience palpitations that may be caused by the irritation of the vagus nerve. I experience abdominal pain after eating the smallest of meals (tiny amount of rice or oatmeal, light broth). I am waiting for an appointment to see a GI doctor where hopefully the next test they will run is an endoscopy. This is the only test that they have not run on me as of yet. Has anyone else experienced these issues?

My day consists of burping, burping, and abdominal burning that is driving me up the wall. I figure the best thing I can do at this point is to relax, work on releasing some of my anxiety, and hoping for the best.
Posted Thu, 12 Apr 2012 in GERD
Answered by Dr. Yogesh D 26 hours later

Thank you for posting your query.

I understand your concern.

The important aspects of your problem are;

1. Diagnosed to have esophageal spasms and GERD and on treatment for the same.
2. Recurrent palpitations and chest pains, every time you visit the ER, you are told that your heart is fine.
3. Slow heart rate while resting after taking Atenolol.

I agree with your treating doctors that you are dealing with recurrent episodes of GERD and associated esophagitis and may be associated gastritis which is causing palpitations.

Atenolol does cause a decrease in the heart rate. Instead you can ask your doctors to prescribe you a mild anti anxiety medicine, as I feel strongly that a portion of your symptoms are being worsened due to anxiety.

You should discuss the slow heart rate with your doctors, so that they will either stop this medicine or will change it.

Regarding the esophagitis and GERD, You can ask your doctors to prescribe you a little stronger medications like proton pump inhibitors like, Omeprazole or esemeprazole, these are far superior to H2 blockers which you have been taking.

Along with these you can add an antacid to the treatment.

Addition of an antiemetic/prokinetic agent like domperidone will also improve the symptoms greatly.

You can discuss these with your treating physician or the gastroenterologist when you XXXXXXX him.

Getting an upper GI endoscopy done will clinch the diagnosis but would not greatly help in treatment.

Hope this helps you. Do write back to me if you have further queries.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Do GERD sufferers experience palpitations? Abdominal pain after eating. Heart racing. Burping. 1 hour later
Wow thank you very much Dr! I really need to learn to trust my doctors better. After running at least 7 EKG's over the years, countless Chest X-rays, echocardiograms, Nuclear stress testing, and a chest CT wouldn't they have found a problem with my heart if I had one? I really feel this fact to be true in the back of my mind but when the symptoms hit me I feel as if I lose my rational thought process.

I would also like to add that there is a lot of gas that moves around in my stomach. I can actually hear and feel the gurgling and sometimes I can feel it move upwards which causes my chest pain I believe. Is it possible for a patient with extreme gas to experience chest pains because the air is trying to escape? The reason I ask this is because most of the time when I feel any sort of chest pain there is corresponding movement or gurgling in my stomach that makes me feel like its gas causing a lot of this trouble and pain.

I feel like a lot of the anxiety I suffer is from being misinformed about the causes of chest pain. Ever since I was a kid I associated ANY form of chest pains with a heart attack and my mind becomes my worst enemy. I thank you very much for your consultation and it eases my mind a bit to speak to someone with expertise in your field.

I have began a diet low in acid and fat and I wont put anything in my mouth with pH levels under 5!

Answered by Dr. Yogesh D 1 hour later
Hello again,

Thank you for appreciating and writing back,

The symptoms you have added like, gas moving around and gurgling sounds you hear make it even more clear that you have a problem with your stomach, and possibly the lower esophageal sphincter.
And not with the heart.

It is worth noting here again that you have already been diagnosed with esophageal spasm.

In this setting when the gas in the stomach tries to escape out, it forces open the esophageal sphincter from inside, Which is not the usual direction in which the esophagus is designed to relax, hence it is very likely that you might experience pain with each burp.

You are right in saying that, your doctors should have picked up any heart related issue in the course of your such prolonged history. This is reaffirmed by the fact that all the investigations done have been normal with respect to your heart, each and every time.

I suggest you follow the advise I have given in my previous reply. In addition to that you can follow the dietary measures like;

1. Eat no spicy foods,
2. Drink enough amounts of water daily (2-2.5 liters).
3. Do not eat junk foods and roasted/smoked and grilled meat.
4. Eat small frequent meals.
5. Exercise regularly (30-45 minutes every day).
6. Do not smoke or use alcohol in any amounts.
7. Eat plenty of fresh fruits and vegetables.
8. Do not get stressed over trivial issues.

Please ask your doctor to consider adding the medicines I have mentioned in my previous answer.

Wishing you healthy and happy life.

Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor